Flood, Marathon
- When
- April 16, 8:40 AM CST to April 17, 1:39 AM CST
- Where
- Marathon forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Significant rainfall starting on the 15th lead to a short period of minor flooding on some rivers in central and northeast Wisconsin. Rainfall amounts were in excess of an inch over most of the forecast area, and in excess of 2 inches in some areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Significant rainfall starting on the 15th lead to a short period of minor flooding on some rivers in central and northeast Wisconsin. Rainfall amounts were in excess of an inch over most of the forecast area, and in excess of 2 inches in some areas. Flooding was reported on the Oconto river 5 miles southwest of Oconto, the Upper Wolf river near Shawano and the Big Eau Pleine river near Stratford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 16, 4:30 AM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT WED APR 16 2003
HEAVIEST PRECIPITATION NOW IN THE WESTERN PART OF THE FORECAST AREA AS
BEST LOW LEVEL WARM ADVECTION IN THAT AREA. DROPPED FLOOD WATCH IN THE
EAST AS ACTIVITY MORE SCATTERED LATELY. KEPT WINTER WEATHER ADVISORY IN
THE NORTH AS FREEZING RAIN NOW BEING REPORTED AT IRON MOUNTAIN AND
TEMPERATURES NOW NEAR FREEZING ACROSS THE REST OF THE FAR NORTH.
.GRB...WINTER WEATHER ADVISORY TODAY AND TONIGHT
VILAS...FOREST...FLORENCE...ONEIDA AND NORTHERN MARINETTECOUNTIES
WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR
LINCOLN...LANGLADE AND NORTHERN OCONTO COUNTIES
FLOOD WATCH THROUGH TONIGHT FOR WOOD...PORTAGE...MARATHON...
WAUPACA...SHAWANO...LINCOLN...LANGLADE...MENOMINEE
RDM
WWW.CRH.NOAA.GOV/GRBWIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CDT WED APR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN AND SLEET MAY COAT TREES...POWER LINES AND SOME ROADS IN NORTHERN WISCONSIN TODAY. THIS COULD CAUSE HAZARDOUS TRAVEL CONDITIONS. SOME SLEET AND FREEZING RAIN IS POSSIBLE TONIGHT FURTHER SOUTH IN THE CENTRAL AND EAST CENTRAL PARTS OF THE STATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME SLEET OR FREEZING RAIN MAY LINGER INTO THURSDAY...ESPECIALLY IN THE NORTHERN PART OF THE STATE...POSSIBLY CAUSING HAZARDOUS TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT SLEET AND FREEZING RAIN TO THE NATIONAL WEATHER SERVICE TODAY AND TONIGHT. RDM WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351149, 5351151, 5351150.